Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 41, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 8, 2006, 10:51 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2006, 10:51 PM HST (08:51 UTC)
- Expired
- Mar 9, 2006, 1:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 090901
FFWHFO
HIC001-091145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1051 PM HST WED MAR 8 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 145 AM HST
* AT 1042 PM HST...RADAR SHOWED HEAVY RAIN OVER THE KAU DISTRICT
BETWEEN PAHALA AND NAALEHU. MODERATE TO HEAVY RAIN HAS ALSO BEEN
FALLING OVER PORTIONS THE SOUTH HILO AND PUNA DISTRICTS. THE AREA
OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...KEAAU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...VOLCANO...PAHALA...WOOD
VALLEY...NAALEHU AND KAWA FLATS.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1891 15567 1915 15539 1921 15517 1949 15476
1977 15504 1944 15546 1914 15570
$$
KODAMA1 follow-up statement
000
WGHW70 PHFO 091101
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1259 AM HST THU MAR 9 2006
HIC001-091145-
ISLAND OF HAWAII IN HAWAII COUNTY-
1259 AM HST THU MAR 9 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 145 AM HST...
AT 1255 AM HST...RADAR CONTINUED TO SHOW RAIN ACROSS MUCH OF THE
PUNA AND KAU DISTRICTS OF THE BIG ISLAND. LOCALLY HEAVY RAIN WAS
OCCURRING AROUND MOUNTAIN VIEW AND VOLCANO AND ADDITIONAL HEAVY
RAIN WAS MOVING ONSHORE NEAR NAALEHU. COUNTY CIVIL DEFENSE REPORTED
THAT WATER WAS FLOWING ACROSS HIGHWAY 11 NEAR MILE MARKER 62...BUT
THE ROAD WAS STILL OPEN.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...KEAAU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
KAPOHO...PAHOA...GLENWOOD AND MOUNTAIN VIEW.
BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1891 15567 1915 15539 1921 15517 1949 15476
1977 15504 1944 15546 1914 15570
$$
NASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 8, 8:30 PM HST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 8 2006
.SYNOPSIS...
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS THE STATE
THROUGH SATURDAY AS A TROUGH LINGERS WEST OF THE MAIN HAWAIIAN
CHAIN. RAINFALL MAY BE PARTICULARLY HEAVY ACROSS KAUAI AND
OAHU...BUT MOST AREAS SHOULD SEE ENHANCED RAINFALL. THUNDERSTORMS
ARE POSSIBLE THROUGH FRIDAY. DRIER WEATHER WILL MOVE IN AFTER THE
WEEKEND AS THE TROUGH MOVES AWAY.
&&
.DISCUSSION...
LOW PRESSURE ALONG 170W...WEST OF THE MAIN HAWAIIAN ISLANDS...HAS
DESTABILIZED THE ATMOSPHERE AND INCREASED THE AMOUNT OF MOISTURE
AVAILABLE FOR SHOWERS. OVER THE PAST FEW HOURS...SOUTHEAST FLOW HAS
TRAPPED HEAVY SHOWERS AGAINST FAVORABLE TERRAIN ON WINDWARD
OAHU...PRODUCING SPOTTY FLOOD CONDITIONS BETWEEN KANEOHE AND KAHUKU.
SOUTHEAST PORTIONS OF THE BIG ISLAND HAVE ALSO SEEN A FEW HEAVY
SHOWERS...BUT NOT ENOUGH TO CAUSE MORE THAN ROAD PONDING AS OF THIS
HOUR. BIG ISLAND SHOWER ACTIVITY HAS DECREASED OVER THE PAST
HOUR...BUT HEAVY SHOWERS ACROSS WINDWARD OAHU PERSIST.
SATELLITE LOOPS SHOW SOUTHEAST FLOW HAS TAPPED INTO DEEP TROPICAL
MOISTURE...A CONDITION EXPECTED TO PERSIST AT LEAST THROUGH FRIDAY.
LATEST GFS75 SHOWS THE MAIN LOW NEAR 31N172W WILL MOVE NORTH OVER
THE NEXT 48 HOURS...BUT THE TROUGH SOUTH OF THE LOW WILL BE SLOW TO
FILL...KEEPING OUR WINDS SOUTHEASTERLIES INTO THE WEEKEND. BY LATE
SATURDAY AND INTO SUNDAY...HIGH PRESSURE WILL HAVE RECOVERED
SUFFICIENTLY TO OUR NORTH TO SWING OUR WINDS BACK TO EAST NORTHEAST
TRADES. TRADE WIND WEATHER SHOULD RESUME FOR THE NEXT WORK
WEEK...WITH LIGHTER SHOWERS FAVORING WINDWARD AND MAUKA AREAS.
&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...KAUAI OAHU AND NIIHAU.
SMALL CRAFT ADVISORY FOR STRONG WINDS BIG ISLAND SOUTHEAST...
WINDWARD OAHU AND MAUI COUNTY WATERS.
&&
POWELLIn the hours before
Local storm report, Mar 8, 10:05 PM HST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD HAUULA 21.59N 157.92W
03/08/2006 HONOLULU HI EMERGENCY MNGR
MAAKUA STREAM WAS NEAR BANKFULL. STREAM LEVELS IN THE
HAUULA AREA WERE REPORTED TO BE WITHIN 6 INCHES OF THE
BASES OF BRIDGES ALONG KAMEHAMEHA HIGHWAY.
0850 PM FLASH FLOOD HAUULA 21.59N 157.92W
03/08/2006 HONOLULU HI EMERGENCY MNGR
OAHU CIVIL DEFENSE REPORTED THE CLOSURE OF HAUULA
HOMESTEAD ROAD AND KUKUNA ROAD NEAR THE TOWN OF HAUULA. A
CONTRA FLOW LANE HAS ALSO BEEN SET UP ON KAMEHAMEHA
HIGHWAY NEAR KALUANUI STREAM/SACRED FALLS.
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 5:38 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 8, 8:37 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 1:45 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 6:52 AM HST | Winter Weather Advisory | HFO | Hawaii | 21 hr |
| Mar 9, 7:17 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 9:35 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 9:55 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 10:38 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 10:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 12:53 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 1:27 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.